Wyoming, 2020High Wind in Wyoming, June 6, 2020
June 6, 2020 · NWS BYZ · 1 event in 1 county or zone
A strong cold front moved across the Big Horn Mountains which resulted in some high wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the Big Horn Mountains which resulted in some high wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 5, 8:23 PM MST, 6 hours 1 minute earlier.
Area forecast discussion, Jun 5, 8:23 PM MST, 6 hours 1 minute before
Area Forecast Discussion...Updated
National Weather Service Billings MT
923 PM MDT Fri Jun 5 2020
.UPDATE...
Thunderstorm activity has become sparse across the region and
severe weather is no longer expected. A few storms expected to
drift through the region overnight. Updated forecast. borsum
&&
.DISCUSSION...
Tonight through Saturday night...
Airmass will become increasingly capped tonight as warm advection
at 700 mb brings temps to around +15 degs C. Before airmass
becomes capped off, strong low-level jet at 40-50 kt, general ESE
upslope flow across the area, PWAT's around an inch in the E and
weak shortwaves in SW flow aloft will bring a slight chance of
thunderstorms across southern and western parts of the area
through this evening. Some storms may be severe with large hail
and strong wind gusts around Harlowton, 4BQ and Ekalaka based on
decent CAPEs and shear. Precipitation chances will decrease after
06Z. It will be warm tonight and KSHR may set a record high min
temp record.
An upper low, seen in water vapor, along the coast of SW CA this
afternoon, will move NNE into N WY by 21Z on Saturday as an open
wave. This feature will generate a surface low over MT/N WY early
on Sat, which will deepen throughout the day. The strong low-
level jet will shift E and PWAT's will increase to an inch over
central areas to 1.25+ inches over the SE. The highest CAPES and
shear will be over the far SE including the KBHK and Ekalaka
areas. SPC has place an Enhanced Risk of severe storms just E of
these locations. Besides the risk of high winds and large hail,
helicity values of 300 m2/s2 will give this area a slight risk of
a tornado. SPC's Slight Risk Area is along and E of a KMLS to E of
4BQ line, where CAPES were not as high. After a dry morning,
expect increasing chances of thunderstorms, mainly W of KBIL and
over the far SE. Otherwise looking for a warm day with highs in
the 80s to lower 90s and windy conditions in the E.
The wave continues moving N Sat. night as the low-level jet winds
decrease and high PWAT's lift N out of the area. Thunderstorms
will persist into the evening with severe storms in the far E.
Expect scattered showers overnight with somewhat cooler
conditions. Arthur
Sunday through Friday...
Upper low to our west will open as it moves across our region
Sunday and Monday. A good chance of showers and storms exists on
Sunday, and while pwats will be quite a bit lower than on
Saturday, large scale forcing and lifted indices of -1C to -2C
should be enough for some strong to severe storms beginning in the
afternoon. Potential for showers and isolated storms will
continue Monday, but by this day we will be quite a bit cooler
(50s/60s) with a gusty west/downslope wind. that being said, wet
bulb zero heights are expected to fall to near 6500 feet as the
cold air aloft moves overhead Sunday night and Monday...and this
will result in snow in the high country, especially west aspects
of the Crazy and Beartooth/Absaroka Mountains. A heads up for
anyone planning to camp/hike or travel the Beartooth Highway.
We will see a transition to higher heights by Tuesday. This should
end up being a mostly dry day, but temps aloft may be cool enough
for a few insignificant showers. Westerly winds will continue.
Operational models vary in details, but ensemble consensus is for
a building ridge and quiet weather through Wednesday. As this
ridge builds east, we should see warmer temps and a return to
possible thunderstorms by the end of the week. Look for temps back
to the 80s by next Friday if current indications hold.
JKL
&&
.AVIATION...
VFR conditions will prevail through Saturday morning. Thunderstorms
will increase over the area Sat. afternoon with MVFR/IFR
conditions. Large hail and strong gusty winds are possible E of a
KMLS to K4BQ E line. LLWS is expected over KBIL late tonight.
Localized mountain obscurations will decrease late tonight then
become widespread Sat. afternoon. Arthur/Carrothers
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 061/087 054/074 047/063 046/068 049/073 050/079 053/085
13/T 76/T 65/T 21/B 11/B 10/U 00/U
LVM 057/082 047/066 041/056 040/064 044/070 046/077 049/082
26/T 97/T 77/T 42/W 22/T 11/U 11/B
HDN 063/089 054/076 046/065 044/068 046/073 048/080 053/087
13/T 66/T 74/T 32/W 11/B 10/U 00/U
MLS 064/091 058/076 050/066 047/067 046/071 047/075 051/082
24/T 64/T 73/T 32/W 11/B 10/U 00/U
4BQ 063/090 056/079 047/067 045/066 046/069 046/075 049/082
14/T 44/T 53/T 32/W 11/B 10/U 00/U
BHK 059/084 056/078 049/067 045/065 044/067 044/071 047/077
35/T 62/T 62/T 22/W 11/N 10/U 00/U
SHR 063/086 052/075 043/064 041/066 044/070 046/078 050/085
13/T 45/T 54/T 32/W 11/B 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 5, 7:38 PM MST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
838 PM MDT Fri Jun 5 2020
MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-070245-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
838 PM MDT Fri Jun 5 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Isolated Severe Thunderstorms.
* WHERE...Southern Montana into Northern Wyoming.
* WHEN...Saturday and Sunday.
* ADDITIONAL DETAILS...Isolated severe thunderstorms are possible
each afternoon with the most likely area of development along the
Montana Dakota border. Otherwise expect considerable thunderstorm
activity across the region producing brief heavy rain and
lightning.
* ADDITIONAL HAZARD CONCERNS...Showers and thunderstorms are likely
on Sunday. Snow levels will drop to around 6500 feet Sunday night
into Monday. Outdoor recreation in the mountains, and travel on
the Beartooth highway, may be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
High Wind, Northeast Bighorn Mountains
- When
- June 6, 2:24 AM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
A wind gust of 67 mph was recorded 8 miles south of Burgess Junction.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, June 6, 20201 death · 1 injured · 1 event
- Strong Wind in Colorado, June 6, 20201 death · 1 event
- Damaging Winds and High Wind in Colorado, June 6, 20202 injured · 96 kt wind · 116 events
- Tornadoes and Damaging Winds in Florida, June 6, 2020$963,000 · EF1 · 9 events
- Debris Flows and Hail in Colorado, June 6, 2020$300,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Dakota, June 6, 2020$400,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in New Hampshire, June 6, 2020$305,000 · 1.25 in hail · 9 events
- Hail in Nebraska, June 6, 2020$250,000 · 1 in hail · 2 events
- Damaging Winds in Idaho, June 6, 2020$50,000 · 74 kt wind · 25 events
- Flood and Hail in Massachusetts, June 6, 2020$37,000 · 1 in hail · 26 events
- Tornado and Damaging Winds in Wyoming, June 6, 2020EF1 · 28 events
- Tornadoes and Flooding in Florida, June 6, 2020$70,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890900.